Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Remote Access
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

On maximal finite irreducible subgroups of $ {\rm GL}(n,\,{\bf Z})$. V. The eight-dimensional case and a complete description of dimensions less than ten


Authors: Wilhelm Plesken and Michael Pohst
Journal: Math. Comp. 34 (1980), 277-301
MSC: Primary 20C10
MathSciNet review: 551305
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: All maximal finite (absolutely) irreducible subgroups of $ GL(8,{\mathbf{Z}})$ are determined up to Z-equivalence. Moreover, we present a full set of representatives of the Z-classes of the maximal finite irreducible subgroups of $ GL(n,{\mathbf{Z}})$ for $ n \leqslant 9$ by listing generators of the groups, the corresponding quadratic forms fixed by these groups, and the shortest vectors of these forms.


References [Enhancements On Off] (What's this?)

  • [1] Hilde Abold and Wilhelm Plesken, Ein Sylowsatz für endliche 𝑝-Untergruppen von 𝐺𝐿(𝑛,𝑍), Math. Ann. 232 (1978), no. 2, 183–186 (German). MR 0476876 (57 #16427)
  • [2] H. F. BLICHFELDT, Finite Collineation Groups, Univ. of Chicago Press, Chicago, 1917.
  • [3] H. BROWN, R. BÜLOW, J. NEUBÜSER, H. WONDRATSCHEK & H. ZASSENHAUS, Crystallographic Groups of Four-Dimensional Space, Wiley, New York, 1978.
  • [4] John Cannon, A general purpose group theory program, Proceedings of the Second International Conference on the Theory of Groups (Australian Nat. Univ., Canberra, 1973) Springer, Berlin, 1974, pp. 204–217. Lecture Notes in Math., Vol. 372. MR 0354823 (50 #7300)
  • [5] E. C. Dade, Integral systems of imprimitivity, Math. Ann. 154 (1964), 383–386. MR 0161919 (28 #5123)
  • [6] L. E. DICKSON, Linear groups, Dover, New York, 1954.
  • [7] Walter Feit, On integral representations of finite groups, Proc. London Math. Soc. (3) 29 (1974), 633–683. MR 0374248 (51 #10448)
  • [8] Walter Feit, On finite linear groups in dimension at most 10, Proceedings of the Conference on Finite Groups (Univ. Utah, Park City, Utah, 1975) Academic Press, New York, 1976, pp. 397–407. MR 0412294 (54 #420)
  • [9] W. C. Huffman and D. B. Wales, Linear groups of degree eight with no elements of order seven, Illinois J. Math. 20 (1976), no. 3, 519–527. MR 0409678 (53 #13430)
  • [10] James E. Humphreys, Introduction to Lie algebras and representation theory, Springer-Verlag, New York-Berlin, 1972. Graduate Texts in Mathematics, Vol. 9. MR 0323842 (48 #2197)
  • [11] B. Huppert, Endliche Gruppen. I, Die Grundlehren der Mathematischen Wissenschaften, Band 134, Springer-Verlag, Berlin-New York, 1967 (German). MR 0224703 (37 #302)
  • [12] J. M. ISAACS, Character Theory of Finite Groups, Academic Press, New York, 1977.
  • [13] Wilhelm Plesken, On absolutely irreducible representations of orders, Number theory and algebra, Academic Press, New York, 1977, pp. 241–262. MR 0466192 (57 #6072)
  • [14] Wilhelm Plesken, On reducible and decomposable representations of orders, J. Reine Angew. Math. 297 (1978), 188–210. MR 0466193 (57 #6073)
  • [15] W. PLESKEN & M. POHST, "On maximal finite irreducible subgroups of $ GL(n,{\mathbf{Z}})$ Part I. The five and seven dimensional cases," Math. Comp., v. 31, 1977, pp. 536-551. Part II. The six dimensional case," Math. Comp., v. 31, 1977, pp. 552-573. Part III. The nine dimensional case," Math. Comp., v. 34, 1980, pp. 245-258. Part IV. Remarks on even dimensions with applications to $ n = 8$." Math. Comp., v. 34, 1980, pp. 259-275.
  • [16] I. SCHUR, "Untersuchungen über die Darstellung der endlichen Gruppen durch gebrochene lineare Substitutionen," Gesammelte Abhandlungen, Band 1, Springer-Verlag, Berlin, 1973, pp. 198-250.
  • [17] I. SCHUR, "Über die Darstellung der symmetrischen und der alternierenden Gruppe durch gebrochene lineare Substitutionen," Gesammelte Abhandlungen, Band 1, Springer-Verlag, Berlin, 1973, pp. 346-441.
  • [18] Charles C. Sims, Computational methods in the study of permutation groups, Computational Problems in Abstract Algebra (Proc. Conf., Oxford, 1967) Pergamon, Oxford, 1970, pp. 169–183. MR 0257203 (41 #1856)
  • [19] Shuichi Takahashi, Arithmetic of group representations, Tôhoku Math. J. (2) 11 (1959), 216–246. MR 0109848 (22 #733)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 20C10

Retrieve articles in all journals with MSC: 20C10


Additional Information

DOI: http://dx.doi.org/10.1090/S0025-5718-1980-0551305-0
PII: S 0025-5718(1980)0551305-0
Keywords: Integral matrix groups
Article copyright: © Copyright 1980 American Mathematical Society



Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia